Georgia, 2010

Hail and Damaging Winds in Georgia, June 26, 2010

June 26, 2010 · NWS JAX · 6 events in 2 counties and zones

A surface trough was north of the area with a high pressure ridge axis south of the region. Storms fired along the sea breezes and resultant outflows over a moist and unstable air mass with light steering flow in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface trough was north of the area with a high pressure ridge axis south of the region. Storms fired along the sea breezes and resultant outflows over a moist and unstable air mass with light steering flow in place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 26, 1:15 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 26, 1:15 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EDT SAT JUN 26 2010

.SHORT TERM...SURFACE TROUGH EXTENDS SOUTHWEST ACROSS SOUTHEAST
GEORGIA AND TOWARDS THE BIG BEND REGION OF NORTH FLORIDA. MEAN LAYER
HIGH IS ANCHORED WELL OFFSHORE OVER THE ATLANTIC WATERS. CONVECTION
IS BEGINNING TO FIRE UP OVER INTERIOR NORTHEAST FLORIDA IN VICINITY
OF UPPER LEVEL SHORTWAVE TROUGH AS EXTENSIVE FOG/CLOUDS THIS
MORNING HAS DELAYED ONSET OF CONVECTION ACROSS SOUTHEAST GEORGIA.
THE INTERACTION OF TEMPERATURES IN THE 90S AND DEWPOINTS IN THE
70S HAS YIELDED SURFACE-BASED LI READINGS OF -5 TO -8.
THUNDERSTORMS WILL CONTINUE TO RAMP UP AS THE AFTERNOON UNFOLDS
AND ANTICIPATE THUNDERSTORMS TO INITIATE CLOSER TO THE ATLANTIC
COAST AS THE ATLANTIC SEA BREEZE SLOWLY ADVANCES INLAND.

THUNDERSTORMS WILL LIKELY FOCUS OVER THE INTERIOR THIS EVENING
BEFORE DISSIPATING. IN FACT...THERE IS THE POTENTIAL FOR ISOLATED
SHOWERS AND STORMS TO LINGER ACROSS INTERIOR SOUTHEAST GEORGIA
WELL AFTER MIDNIGHT AS A WEAK SECONDARY IMPULSE ARRIVES FROM THE
NORTHWEST.

SUNDAY...NUMERICAL MODELS INDICATE ATMOSPHERIC MOISTURE WILL
FURTHER INCREASE WITH PWATS EXCEEDING 2 INCHES. THIS IN CONCERT
WITH WEAK...ALBEIT DEEP TROUGHINESS ACROSS THE AREA SHOULD
TRANSLATE INTO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
JACKSONVILLE COUNTY WARNING AREA DURING THE AFTERNOON. THE
ATLANTIC SEA BREEZE WILL LIKELY NOT ADVANCE FAR INLAND...AND
HAVE INCLUDED LIKELY POPS FOR JUST ABOUT EVERYWHERE. MAIN FORECAST
CONCERNS WILL BE HEAVY RAINFALL AND FREQUENT RAINFALL.

MONDAY...MEAN LAYER HIGH IS FORECAST TO BUILD WESTWARD-NORTHWESTWARD
ACROSS THE FLORIDA PENINSULA. THIS FEATURE WILL ATTEMPT TO BRING
INCREASING SUBSIDENCE INTO THE LOCAL AREA...ESPECIALLY INTO OUR
EASTERN ZONES. HAVE INCLUDED CHANCE POPS...EXCEPT FOR LIKELY POPS
FOR THE NORTHERN SUWANNEE RIVER VALLEY EXTENDING NORTH TO INCLUDE
AREAS MAINLY WEST OF U.S. HIGHWAY 441.

TUESDAY...ALTHOUGH ALEX IS FORECAST TO ADVANCE WESTWARD TOWARDS
MEXICO...A PLUME OF TROPICAL MOISTURE IS FORECAST TO SURGE
NORTHWARD ACROSS THE EASTERN GULF AND FLORIDA. THE INTERACTION OF
INCREASING MOISTURE...A DEEPENING UPPER LEVEL TROUGH AND AN
APPROACHING SURFACE FRONTAL BOUNDARY WILL LIKELY YIELD SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA.

.LONG TERM...WILL CONTINUE A BLEND OF THE GFS/ECMWF MODELS FOR THE
EXTENDED PERIOD AS GFS CONTINUES TO BE AGGRESSIVE WITH ENERGY
PINCHING OFF FROM ALEX...THEN DEVELOPING INTO A CLOSED LOW IN THE
NORTH- CENTRAL GULF. WILL CONTINUE A BLEND FOR THE EXTENDED PERIOD
WITH MID TO HIGH RANGE SCT POPS EXPECTED. TEMPS RETURN TO NEAR
CLIMO.

&&

.AVIATION...ACTIVITY HAS DEVELOPED EARLY ACROSS THE REGION AND HAS
THUS FAR AVOIDED THE TERMINALS WITH THE CLOSEST TSRA AT VQQ AND GNV.
WILL CONTINUE TO ADVERTISE JUST VCTS FOR THE SHORT TERM THROUGH 20Z
WITH INCREASING COVERAGE THEREAFTER. HAVE OPTED FOR GENERIC TEMPO'S
FOR THE TERMINALS DEW TO MORE ACTIVITY THAN EARLIER ADVERTISED BY
MODELS. COULD BE SOME LOCALIZED DOWNBURST ACTIVITY BUT SHOULD BE
INFREQUENT ENOUGH TO PRECLUDE SIGNIFICANT WIND GUSTS IN THE 18Z SET.
WILL INSTEAD HANDLE LOCALLY STRONGER ACTIVITY WITH AMENDMENTS.

&&

.MARINE...LIGHT SOUTHEAST SEABREEZE FLOW WILL TRANSITION TO MORE
ROBUST SOUTH TO SOUTHWEST FLOW THIS EVENING WITH A SURGE POSSIBLE.
STILL...VALUES LOOK TO BE NO MORE THAN 15 KNOTS AND NO FLAGS AREA
ANTICIPATED AT THIS TIME. THIS TREND WILL CONTINUE THROUGH EARLY
NEXT WEEK WITH FLOW BECOMING MORE SOUTH AND SOUTHWEST THAN
SOUTHEAST AND BRIEF EVENING SURGES CONTINUING BELOW FLAG CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  93  74  93 /  30  60  30  60
SSI  77  90  77  91 /  10  50  30  40
JAX  73  92  74  91 /  20  60  30  50
SGJ  76  90  76  89 /  10  40  30  40
GNV  74  92  73  92 /  30  60  30  50
OCF  74  94  74  92 /  20  50  30  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZAPPE/DEESE/WALKER
Hazardous weather outlook, Jun 26, 3:52 AM EST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
452 AM EDT SAT JUN 26 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271200-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
452 AM EDT SAT JUN 26 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING MAINLY OVER THE INLAND AREAS AREAS. STRONG AND GUSTY WINDS
AND LIGHTNING WILL BE THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL
AMOUNTS OF OVER 2 INCHES ARE POSSIBLE DUE TO THE SLOW STORM
MOTION.

ABOVE NORMAL TEMPERATURES WILL LEAD TO HEAT INDEX READINGS NEAR
105 DEGREES DURING THE AFTERNOON. USE EXTRA CAUTION WHILE OUTSIDE
TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY...

A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED BY THE
LATTER HALF OF THE WEEKEND INTO EARLY NEXT WEEK. GUSTY WINDS AND
LIGHTNING WILL BE THE PRIMARY THREATS. INCREASING MOISTURE LEVELS
MONDAY THROUGH WEDNESDAY MAY LEAD TO LOCALLY HEAVY RAINFALL WITH
STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP

In the hours before

Special weather statement, Jun 26, 3:17 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
417 PM EDT SAT JUN 26 2010

GAZ152-153-262045-
BRANTLEY-INLAND GLYNN-
417 PM EDT SAT JUN 26 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
BRANTLEY AND WESTERN GLYNN COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 445 PM EDT...

AT 417 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ATKINSON...OR 8 MILES EAST OF
NAHUNTA...MOVING NORTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND ATKINSON...WAYNESVILLE AND THALMANN THROUGH 445
PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF
40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3115 8174 3116 8177 3114 8178 3114 8180
      3113 8182 3116 8190 3136 8187 3135 8175
      3133 8172 3135 8170 3134 8167
TIME...MOT...LOC 2017Z 191DEG 3KT 3121 8184

TRABERT
Special weather statement, Jun 26, 3:19 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
419 PM EDT SAT JUN 26 2010

GAZ132-133-262100-
COFFEE-JEFF DAVIS-
419 PM EDT SAT JUN 26 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR COFFEE AND
SOUTHWESTERN JEFF DAVIS COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 500 PM EDT...

AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF PRIDGEN...OR 5 MILES
NORTH OF BROXTON...MOVING SOUTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PRIDGEN...BROXTON...WEST
GREEN AND DOUGLAS THROUGH 500 PM EDT. HAIL UP TO THREE QUARTER INCH
IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3165 8262 3162 8262 3146 8281 3167 8301
      3170 8301 3179 8290 3179 8287 3180 8285
TIME...MOT...LOC 2019Z 315DEG 6KT 3169 8287

TRABERT
Special weather statement, Jun 26, 3:27 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
427 PM EDT SAT JUN 26 2010

FLZ020-022-262115-
COLUMBIA-HAMILTON-
427 PM EDT SAT JUN 26 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
COLUMBIA AND EASTERN HAMILTON COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM EDT...

AT 427 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF BELMONT...OR 11 MILES
NORTHEAST OF WHITE SPRINGS...STATIONARY. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND BELMONT THROUGH 515 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3057 8252 3039 8252 3039 8278 3057 8278
TIME...MOT...LOC 2027Z 268DEG 1KT 3048 8268

DEESE
Special weather statement, Jun 26, 3:47 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
447 PM EDT SAT JUN 26 2010

FLZ036-262130-
ALACHUA-
447 PM EDT SAT JUN 26 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN ALACHUA
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 530 PM EDT...

AT 447 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF GAINESVILLE...
STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
NEWNANS LAKE...LA CROSSE...GAINESVILLE AIRPORT...GAINESVILLE AND
ALACHUA THROUGH 530 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2985 8240 2963 8221 2955 8257 2984 8256
TIME...MOT...LOC 2047Z 225DEG 1KT 2969 8243

DEESE
Special weather statement, Jun 26, 3:49 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
449 PM EDT SAT JUN 26 2010

GAZ152>154-165-262130-
BRANTLEY-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN-
449 PM EDT SAT JUN 26 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
BRANTLEY...NORTHWESTERN CAMDEN AND GLYNN COUNTIES FOR STRONG WINDS
AND SMALL HAIL VALID UNTIL 530 PM EDT...

AT 449 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES EAST OF
EVERETT TO 3 MILES NORTH OF WAYNESVILLE TO 5 MILES WEST OF WAVERLY...
MOVING SOUTHEAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND WAYNESVILLE...EVERETT...ATKINSON...THALMANN...
WAVERLY...DOCK JUNCTION...COUNTRY CLUB ESTATES AND BOYS ESTATE
THROUGH 530 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3114 8152 3108 8155 3112 8157 3111 8160
      3101 8163 3102 8188 3130 8184 3135 8175
      3133 8172 3136 8169 3139 8170 3144 8161
      3138 8154 3132 8141 3130 8140 3133 8137
      3132 8135
TIME...MOT...LOC 2049Z 293DEG 9KT 3138 8156 3127 8177
          3111 8179

TRABERT
Special weather statement, Jun 26, 4:01 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
501 PM EDT SAT JUN 26 2010

FLZ024-GAZ164-165-262145-
CHARLTON-INLAND CAMDEN-NASSAU-
501 PM EDT SAT JUN 26 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
CHARLTON...NORTHWESTERN NASSAU AND WESTERN CAMDEN COUNTIES FOR STRONG
WINDS AND SMALL HAIL VALID UNTIL 545 PM EDT...

AT 501 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTHWEST OF HOMELAND...OR 4 MILES
NORTHWEST OF FOLKSTON...MOVING SOUTHEAST AT 5 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND HOMELAND...FOLKSTON AND
KINGS FERRY THROUGH 545 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3083 8178 3066 8198 3085 8218 3101 8204
TIME...MOT...LOC 2101Z 315DEG 6KT 3089 8204

TRABERT

The radar

The Jacksonville radar (KJAX), 47 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Charlton

When
June 26, 4:18 PM EST
Where
Charlton County, 1.78 mi E of Folkston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.830, -81.990

Penny to marble size hail was reported a mile east of Folkston. Gusty winds of 45 to 50 mph were reported.

Thunderstorm Wind, Charlton

When
June 26, 4:28 PM EST
Where
Charlton County, 1.91 mi ESE of Homeland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.840, -81.990

Numerous reports of trees blown down were received by the Charlton County Police Department. One tree fell on a home at 87 Shady Lane in Folkston.

Thunderstorm Wind, Charlton

When
June 26, 4:30 PM EST
Where
Charlton County, 1.19 mi E of Folkston
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.830, -82.000

A pine tree was blown down across Highway 40. Hail was observed, but the size unknown.

Heavy Rain, Charlton

When
June 26, 4:55 PM EST
Where
Charlton County, 0.91 mi SE of Homeland
Reported by
Trained Spotter
Coordinates
30.840, -82.010

Water was covering all lanes of Highway 1 in downtown Folkston causing major traffic slowdowns.

Thunderstorm Wind, Camden

When
June 26, 5:15 PM EST
Where
Camden County, 3.15 mi NE of Kingsland
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.830, -81.640

A retired NWS employee reported large tree limbs and small pine trees blown down near Laurel Island Parkway. Winds were estimated between 60 and 70 mph.

Thunderstorm Wind, Camden

When
June 26, 5:15 PM EST
Where
Camden County, 2.25 mi SE of Seals
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.850, -81.670

A retired NWS employee reported 2 large pine trees snapped off about 10 feet above the ground near the Harrietts Bluff exit of Interstate 95. The time of the event was based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228283, 228286, 228285, 228284, 228287, 228288.